Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On the differential equation of a rapidly rotating slender rod


Author: W. D. Lakin
Journal: Quart. Appl. Math. 32 (1974), 11-27
DOI: https://doi.org/10.1090/qam/99690
MathSciNet review: QAM99690
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: In this work we consider a boundary-value problem arising from the transverse vibrations of a slender, finite, uniform rod which rotates with constant angular velocity about an axis through the rod's fixed end. The relevant dimensionless parameter is assumed to lie in a range corresponding to rapid rotation. The differential equation in this problem is fourth-order, linear, and takes its distinctive character from the simple turning point where the coefficient of the second derivative term vanishes. A significant feature is that the turning point is also a boundary point and hence outer expansions alone are not adequate for formation of a characteristic equation. Approximations valid at and away from the turning point are obtained and related through the method of matched asymptotic expansions. Outer expansions are required to be ``complete'' in the sense of Olver, and approximations are found for the Stokes multipliers which describe the analytic continuations of these expansions across Stokes lines in the complex plane. A consistent approximation to the characteristic equation is obtained, and the limiting behavior of the spectrum is derived analytically.


References [Enhancements On Off] (What's this?)

  • [1] R. Bisplinghoff, H. Ashley, and R. L. Halfman, Aeroelasticity, Addison-Wesley, Reading, Mass., 1955
  • [2] W. E. Boyce, R. C. Di Prima, G. H. Handelman, Vibrations of rotating beams of constant section, Second U. S. Nat. Congress Appl. Mech., 165-173 (1956)
  • [3] L. E. Fraenkel, On the method of matched asymptotic expansions, Parts I-III, Proc. Camb. Phil. Soc. 65, 209-284 (1969)
  • [4] P. C. Hughes and J. C. Fung, Liapunov stability of spinning satellites with long, flexible appendages, Celestial Mech. 4, 295-308 (1971)
  • [5] W. D. Lakin and W. H. Reid, Stokes multipliers for the Orr-Sommerfeld equation, Philos. Trans. Roy. Soc. London Ser. A 268 (1970), no. 1190, 325–349. MR 0436763, https://doi.org/10.1098/rsta.1970.0077
  • [6] H. Lo and J. Renbarger, Bending vibration of a rotating beam, First U. S. Nat . Congress Appl. Mech., 75-79 (1952)
  • [7] J. C. P. Miller, On the choice of standard solutions for a homogeneous linear differential equation of the second order, Quart. J. Mech. Appl. Math. 3 (1950), 225–235. MR 0035901, https://doi.org/10.1093/qjmam/3.2.225
  • [8] Frank W. J. Olver, Error bounds for asymptotic expansions, with an application to cylinder functions of large argument, Asymptotic Solutions of Differential Equations and Their Applications (Proc. Sympos., Math. Res. Center, U.S. Army, Univ. Wisconsin, Madison, Wis., 1964), Wiley, New York, 1964, pp. 163–183. MR 0168819
  • [9] W. H. Reid, Composite approximations to the solutions of the Orr-Sommerfeld equation, Studies in Appl. Math. 51 (1972), 341–368. MR 0347225


Additional Information

DOI: https://doi.org/10.1090/qam/99690
Article copyright: © Copyright 1974 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website